Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2003, 3:53 PM MDT for Kiowa County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 3:53 PM MDT (21:53 UTC)
- Expired
- Jun 20, 2003, 4:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Kiowa County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 202153 SVRPUB COC061-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 352 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 445 PM MDT * AT 352 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 5 MILES SOUTHWEST OF NEE GRANDE RESERVOIR...OR ABOUT 15 MILES NORTHWEST OF LAMAR...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... NEE GRANDE RESERVOIR AROUND 400 PM MDT SWEETWATER RESERVOIR AROUND 410 PM MDT NEE NOSHE RESERVOIR AROUND 415 PM MDT EADS AROUND 430 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3826 10294 3826 10268 3861 10240 3861 10283 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:09 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 20, 2:09 PM MDT, 1 hour 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 209 PM MDT FRI JUN 20 2003 SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY). MAIN CONCERNS ARE SEVERE WEATHER IN THE EVENING. CURRENTLY...CONVECTION IS STARTING TO FIRE ALONG THE MOUNTAINS AND I- 25 CORRIDOR AS THE SHORTWAVE MOVES EAST. THERE IS PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY THIS EVENING FOR SEVERE CONVECTION. TONIGHT...AS SHORTWAVE MOVES THROUGH IN THE EVENING...CONVECTION WILL MOVE TO THE EAST DURING THE EVENING. THE RUC AND MESOETA HAVE THE SURFACE BOUNDARY SLOWLY MOVE EAST DURING THE EVENING. AHEAD OF THE BOUNDARY WILL BE THE INSTABILITY. MAIN QUESTION IS THE MAGNITUDE TO WHICH THE WINDS WILL TURN SOUTHEASTERLY. RUC AND MESOETA HAVE THE LOW LEVEL WINDS TURNING TO ABOUT 170 OR 160 DEGREES WHICH WILL PROVIDE ENOUGH SHEAR FOR SOME SUPERCELLS THIS EVENING. SATURDAY...WARM AND DRY AIR ALOFT MOVES INTO THE ENTIRE REGION. TEMPS REBOUND NICELY TO NEAR SEASONABLE VALUES. WITH ALL THE LOW LEVEL MOISTURE MOVING TO THE EAST OF THE STATE...NIL POPS LOOK GOOD. -WOLYN- LONG TERM DISCUSSION...(SAT NIGHT-FRI). STILL APPEARS WARM AND DRY WX WILL DOMINATE THROUGH MONDAY...BUT SERIOUS MODEL TIMING ISSUES APPEAR BY MID WEEK. 12Z GFS HAS THROWN A REAL CURVE INTO THE FCST...WITH A MUCH DEEPER UPPER TROUGH AND A FAIRLY STRONG FRONTAL PASSAGE BY TUE EVENING. OTHER MEDIUM RANGE MODELS AND ENSEMBLE SUGGEST THIS SOLUTION IS AN OUTLIER...WITH A SLOWER/FLATTER SOLUTION PREFERRED. WILL GO WITH A SOMEWHAT SLOWED DOWN VERSION OF THE 00Z GFS AS A COMPROMISE FOR NOW. MAIN CHANGES TO GRIDS WERE TO COOL TEMPS OFF SLIGHTLY WEDNESDAY...THOUGH WILL STILL GO ABOVE MEX NUMBERS ANTICIPATING A SLOWER FROPA THAN EITHER 00Z OR 12Z GFS SUGGESTS. KEPT THE COOLING TREND GOING THU AS UPSLOPE SHOULD BE WELL ESTABLISHED...THEN SLIGHT WARMING AS FLOW GOES BACK SRLY. FOR POPS...HAVE SOME DOUBTS ABOUT TUE TSRA CHANCES BUT WILL LEAVE THE SLIGHT CHANCES GOING FOR NOW WITH LAPSE RATES INCREASING DUE TO AN EASTWARD SHIFT OF THE MID LEVEL THERMAL RIDGE. ADDED POPS TO WED-FRI FCST FOR MOST AREAS...AS EVEN THE SLOWEST MODEL SOLUTIONS SUGGEST THE UPPER RIDGE FLATTENS BY WED EVENING...ALLOWING COLD FRONT TO MOVE THROUGH AND UPSLOPE TO DEVELOP OVER THE EAST. --PETERSEN .PUB...NONE.
Hazardous weather outlook, Jun 20, 10:49 AM MDT, 5 hours 4 minutes before
COZ058>089-093>099-211300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1044 AM MDT FRI JUN 20 2003.........CORRECT TYPO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS AND THE SOUTHERN MOUNTAINS...AND SAN LUIS VALLEY. THE PRIMARY SEVERE WEATHER THREAT IS HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 75 MPH. AN ISOLATED TORNADO IS POSSIBLE ON THE PLAINS...WITH THE BEST CHANCE NORTH OF HIGHWAY 50. SATELLITE DATA LATE THIS MORNING WAS TRACKING AN UPPER LEVEL DISTURBANCE OVER THE SOUTHWEST MOUNTAINS. THIS DISTURBANCE WILL CONTINUE MOVING TO THE NORTHEAST THIS AFTERNOON AND TRACK OVER ALL OF THE EASTERN PLAINS OF COLORADO. ABUNDANT LOW LEVEL INSTABILITY IS ALREADY IN PLACE. THE COMBINATION OF THE INSTABILITY AND INCREASING WIND SHEAR ALOFT WILL ALLOW FOR A FEW ROTATING SUPERCELL STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. STORM MOTION TODAY SHOULD BE TO THE NORTHEAST AT 20 MPH. A SEVERE WEATHER WATCH MAY BE ISSUED THIS AFTERNOON FOR THE REGION. ALTHOUGH THUNDERSTORMS WILL MOVE RATHER QUICKLY...ESPECIALLY COMPARED TO THE LAST FEW DAYS...HEAVY RAINS ON SATURATED GROUNDS MAY LEAD TO SOME LOCAL AREAS RECEIVING FLOODING RAINS...ESPECIALLY IN THE PIKES PEAK REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MUCH DRIER AIR IS EXPECTED TO BE IN PLACE ACROSS THE REGION THROUGH MONDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND EVENING. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM OVER THE SOUTHEAST PLAINS. HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.